Ethical Debate: Case history: serious drug overdosesBMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.6997.115b (Published 08 July 1995) Cite this as: BMJ 1995;311:115
- Brian Dalal, registrar in liaison psychiatrya
- aGeneral Psychiatry and Psychotherapy Directorate, University Hospital, Nottingham NG7 2UH
A 30 year old man was found by his father in a drowsy confused state with an empty pack of 100 codydramol tablets (dihydrocodeine tartrate 10 mg, paracetamol 500 mg) by his side. The pack had been dispensed earlier that day. By the time of his arrival in the casualty department, about two hours after the overdose, the patient was unconscious with pinpoint pupils and a respiratory rate of 6 breaths/min. His father said that his son had been prescribed codydramol for a longstanding foot injury. He thought that his son had recently split up with a girlfriend, although he was not certain as they tended not to discuss personal affairs. There were no other relatives who might offer a clearer understanding of the reasons for the overdose, and there was no history of psychiatric illness, deliberate self harm, or alcohol misuse.
The patient was treated …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial